|    Join     |    Donate    |   Store    |   About NAMS

Blog: MenoPause ~ take time to think about it

Q & A: vulvovaginal itching

by Margery Gass | Jan 10, 2013
Q: What can I do about vulvovaginal itchiness and hives?

A: Dryness and irritation of the vulva are commonly related to menopause and can usually be easily treated with estrogen cream. Vulvar itching, on the other hand, has many causes, many of which are unrelated to menopause. A physical examination is needed to determine the cause of vulvar itching. In the meanwhile, be sure to eliminate all soap on the vulva. Just use clean water to bathe. From what we know about hives, it is unlikely that they are caused by the menopause. You should check with a dermatologist about the hives if they are not disappearing.


Before posting a comment please review the following policies.

4 Comments

  1. 1 shelly 02 May
    I am 43 years old and have been suffering for the last year and a half with vulva irritation and splitting even at the base of my tale bone. It seems to happen on a monthly basis. I had an uterine ablasion about 3 years ago for irregular bleeding , so I am not sure of my exact cycle (I have recently started journaling my symptoms. Also shortly after I turned 40 I began having frequent bladder infections. I have tried to talk to my doctor about this and she just relates it to hormones and basically says I just have to get through it. Any suggestion would be great before I go crazy....she did put me on an antidepressant (don't know if that is what I need)
  2. 2 Kathleen 15 Oct
    This is in response to the comment by Nacie. I had the same experience with the usual Estarce cream that you get from the pharmacy. I told my doctor, who specialized in vaginal issues, and he ordered Estrace  in an aquaphor base from a local pharmacy rather than the usual cream base. Aquaphor is non-irritating and actually very soothing. This has worked fine with me.
  3. 3 Estelle 31 Mar
    I have taken hrt in oral form for 6 years following flushes and itching. Perfectly happy and continually being told I should come off the one I'm happy with (14 days oestrogen and 14 days progesterone followed by a bleed). 12 months ago, my doctor talked me into going on a combined very low dose hrt daily tablet.  I didn't notice a great deal of difference for a few weeks and a few months later started to get flushes, this time in the night, ignored this and then loss of hair, vaginal dryness.  then 7 months later I had the most awful burning mouth, split tongue and vaginal splitting and itching and burning, this continued for some weeks and eventually subsided leaving me with with sensitivity but my mouth has been so uncomfortable and split tongue and feels like a cats tongue, additional pain in my joints have plagued me too.  Yesterday I decided to return to using the original hrt and see what happens in the next few weeks. 
  4. 4 Nacie 18 Jan
    Estrace cream caused severe vulva burning and itching and burning after 2 days of applying on the outside lips. I tried on the outside before using inside to make sure i was not going to have a reaction as my skin is very senseetive in general. I stopped using it! Has anyone else experienced this? Does estrogene oral pill help with the vaginal dryness?

Comment

  1.    
     
     
      
       

MenoPause: the blog!

Posts to our Blog are written by NAMS staff members and Dr. Margery Gass. All posts are reviewed and edited by Dr. Gass. We strive to bring you the most recent and interesting information about various aspect of menopause and midlife health. We accept no advertising for our website. We want you to have accurate, unbiased, evidence-based information. 

Margery L.S. Gass, MD, NCMP
NAMS Executive Director

An internationally recognized leader in the field of menopause, Dr. Gass became Executive Director of The North American Menopause Society in 2010. Dr. Gass has been an investigator on numerous research projects, including serving as a principal investigator for the Women’s Health Initiative, and has published and presented on a wide range of topics related to menopause, including osteoporosis, sexual dysfunction, and hormone therapy.

Categories

Recent posts

Copyright© 2014 |  Home  |  Privacy Policy  |   Site Map |
This website is certified by Health On the Net Foundation. Click to verify.

This site complies
with the HONcode
standard
 
for
trustworthy health

information:
verify here.

5900 Landerbrook Drive, Suite 390 - Mayfield Heights, OH 44124, USA
Telephone: 440/442-7550 - Fax: 440/442-2660  - Email: info@menopause.org
Email a Friend
close
Please enter a valid email address.
255 character limit
Your friend will receive an e-mail invitation to view this page, but we will not store or share this e-mail address with outside parties.

To submit the email please enter the sum of 8 + 1.